Congratulations to EM REZ - the first person to submit the correct answer to this week's VizD.
To view EM RZ's answer, click here
EM REZ is the winner of $5.
A 55-year-old man with a history of hypertension presents to your ED complaining of generalized, progressive weakness and shortness of breath over the past 2 days. His medications include amlodipine and enalapril. His blood pressure is 142/68 mm Hg, and respiratory rate of 20 breaths per minute with a pulse oximetry of 97% on room air. His cardiac and pulmonary examination is unremarkable. An ECG is performed as seen below.
2. What is the first medication that should be administered to treat this problem?
3. List the progressive ECG changes seen with this condition?
2. Calcium chloride or gluconate
(the standard vials of calcium gluconate have approximately 1/3 less elemental calcium than calcium chloride)
3. T waves become tall and sharp, P wave loses amplitude then disappears, QRS widens, sine wave, asystole
(The rhythm can convert to a sine wave and asystole at any point after changes develop)
For a review on the topic, check out the article Electrocardiographic Manifestations: Electrolyte Abnormalities (Journal of Emergency Medicine. 27(2):153-60, 2004 Aug.)
Because myocyte depolarization and repolarization depend on intra- and extracellular shifts in ion gradients, abnormal serum electrolyte levels can have profound effects on cardiac conduction and the electrocardiogram (EKG). Changes in extracellular potassium, calcium, and magnesium levels can change myocyte membrane potential gradients and alter the cardiac action potential. These changes can result in incidental findings on the 12-lead EKG or precipitate potentially life-threatening dysrhythmias. We will review the major electrocardiographic findings associated with abnormalities of the major cationic contributors to cardiac conduction-potassium, calcium and magnesium.
The next VizD will be posted on Monday April 16th
VizD is a weekly contest of an interesting or pathognomonic image from emergency medicine. Its goal is to integrate learning into a fun and relaxed environment. All images are original and are posted with the consent of the patient. For more information please refer to the following link.